Ohio, 2021

Winter Weather in Ohio, January 22, 2021

January 22, 2021 · NWS CLE · 1 event in 1 county or zone

Lake effect snow showers over Northeast Ohio on the afternoon of January 22nd intensified as high pressure and much colder air entered the region. These lake effect snow bands entered Lake County in time for the evening rush hour on the 22nd, bringing snowfall rates of one to two inches per hour and dropping visibility to a quarter mile or less over portions of Interstate 90.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Lake effect snow showers over Northeast Ohio on the afternoon of January 22nd intensified as high pressure and much colder air entered the region. These lake effect snow bands entered Lake County in time for the evening rush hour on the 22nd, bringing snowfall rates of one to two inches per hour and dropping visibility to a quarter mile or less over portions of Interstate 90. This period of heavy snow prompted a pair of multi-vehicle accidents on Interstate 90 just after 4 PM on the 22nd. The first accident began with a jack-knifed tractor trailer on the westbound lanes of Interstate 90, which then caused a chain reaction 25-vehicle crash. In this accident, one person was transported to the hospital via helicopter with serious injuries and three people sustained minor injuries. Another accident occurred further east on Interstate 90 in Lake County, which impacted three vehicles with no injuries reported. Interstate 90 was closed for several hours due to the accidents and reopened later in the evening on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 22, 1:14 PM EST, 46 minutes earlier.

Area forecast discussion, Jan 22, 1:14 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
114 PM EST Fri Jan 22 2021

.SYNOPSIS...
Low pressure over Quebec will continue to move eastward through
the morning as a reinforcing surge of colder air moves across
the region through early afternoon. High pressure builds east
across the Great Lakes Saturday through Sunday. Low pressure
moves east across Ohio Valley on Monday and Monday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
Scattered snow showers continue across the area, mainly east of
I-71 this afternoon. Only minor snow accumulations are expected
through the afternoon. Will have to take a closer look at
potential winter headlines for Erie County, PA tonight through
tomorrow morning associated with lake effect activity.

Previous Discussion... The most intense lake
enhanced snow showers will move across the CWA mainly near and
east of a line from Sandusky to Millersburg through the morning.
We may need to issue a few special weather statements to cover
them as they progress southeast with the boundary. It then looks
as if we will see a lull in the snow shower activity until late
afternoon. There will still be lake enhanced snow showers but
it doesnt appear the lower and middle level flow becomes better
aligned until late afternoon into tonight. This is when the
coldest air also arrives (-15 to -18 at 850 mb). Still looks
like we may avoid headlines for the snow but will have to
monitor for a connection off of Lake Huron developing tonight.
If this materializes we may need to nudge snow amounts up across
portions of NW PA. Later shifts will need to monitor this
potential. Highs may be around 30 today but the wind will make
it feel like it is in the teens. Cooler tonight with skies
likely clearing across the western CWA. Lows will range from the
lower teens to around 20.

Lake effect snow showers will continue across extreme NE OH
into NW PA as the northwesterly flow continues. The main area of
snow will be focused over NW PA but the Huron connection, if it
develops, will begin to shift into western NY. This occurring
as high pressure builds into the western CWA. There should be
sunshine across the west that will attempt to spread into
extreme NE OH as we approach sunset. Highs on Saturday will be
in the 20's.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Slight amplification of the upper level ridge over the local area
will take place during this period as an upper level trough digs
into the western United States. The upper level ridge will
result in surface high pressure that is progged to move east
across the Ohio Valley and Great Lakes region Saturday night.
Cold air advection will begin to wane Saturday night in
northwest flow becoming southwest due to the passage of the
surface high over the area. The cold air advection will keep
lingering lake effect snow showers over the northeast during, at
least, the first half of the night. Shifting mean flow will
quickly dissipate the lake effect threat by Sunday morning.
Warming at 850 mb will also take place Saturday night from a
minimum of -11 degrees C during the evening to -8 degrees C by
Sunday morning. The upper level trough over the Rockies by
Sunday afternoon will initiate surface low pressure development
in the vicinity of the Oklahoma Panhandle. This surface low will
spawn frontogenesis in the form of a warm front extending
northeast toward the forecast area Sunday afternoon. Moisture
associated with the warm front will begin to push into the local
area Sunday afternoon through Sunday night. The surface low
will move northeast to the Ohio Valley by Monday evening but it
appears warm front will remain south of the forecast area.
Development of low pressure will take place off the coast of
Virginia and the energy from the Ohio Valley low will shift to
the East Coast by Tuesday morning. This overall pattern will
result in snow spreading into the area Sunday north of the warm
front and then a better chance by Monday into Monday night as
the low pressure system moves into the Ohio Valley. The cold air
advection will drop temperatures into the teens across the area
Saturday night. But, as cold air advection subsides Sunday,
temperatures will recover back to the lower and middle 30s west
to middle and upper 20s east. Lows Sunday night and Monday night
should remain in the upper teens east to middle 20s elsewhere.
Highs Monday in the middle 30s.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
An upper level trough will move slowly east out of the Rocky
Mountains across the Middle Mississippi Valley to the Great Lakes by
the end of this period. Amplification of an upper level ridge will
take place over the Plains States Wednesday and Wednesday night
pushing the trough east of the area by Thursday evening. The upper
level trough will continue to push the surface low pressure over the
Ohio Valley Monday night further east and absorb it with the
developing low pressure system over the Virginia coast. The low will
be replaced by a very large area of high pressure centered over
James By by Tuesday night extending a ridge south to the Gulf Coast
states. The surface high will be the dominating weather feature
during this forecast period.  The only fly in the ointment will be
the secondary development of low pressure from the persistent upper
level trough moving east out of the Middle Mississippi Valley
region.  The surface low is progged to develop over the Mississippi
Delta region Wednesday night and make an attempt to move north-
northeast. However, strong high pressure to the north will suppress
northward advancement.  Moisture associated with this system has the
potential to move north into the forecast area resulting in a
minimal chance of precipitation over the area. I think in the end,
the high will be too strong for the precipitation to make it into
our area and the need to push precipitation further south will
likely take place in time. Otherwise, fair weather will be the rule.
Temperatures will be fairly steady in the lower 30s each day with
lows in the upper teens to lower 20s overnight.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Mixed-bag of MVFR and VFR across the TAF sites this afternoon.
MVFR conditions mainly associated with lower ceilings, though
there are some isolated pockets of lowered vsbys due to snow
showers. Snow shower activity is increasing across the area, but
looks to mainly impact CLE/YNG/ERI this afternoon and evening
with brief vsbys restrictions. A period of heavier snow is
possible later tonight at ERI which could result in IFR to LIFR
vsbys, but confidence is too low to pinpoint at this point.

The cold front has moved through the area this morning, with
west to northwesterly winds, 15 to 20 knots across the TAF
sites. Gusts of 20 to 25 knots will remain possible through the
remainder of today.

Outlook...Non-VFR possible once again with snow Sunday night
through Tuesday, some mixed precipitation is possible Monday.

&&

.MARINE...
Surface low pressure will be moving east of the area but the strong
gradient in the wake of the low will result in continuous gusty
winds over the lake.  Small craft advisories will remain in place
through Saturday as winds diminish fairly quickly Saturday night.
Low pressure will approach the area Monday and this will set-up a
northeast flow over the lake.  Winds should increase again Monday
and will likely need another small craft advisory Monday and Monday
night. Surface low will shift to the Virginia coast Tuesday allowing
high pressure to extend a ridge south over the lake.  Winds will
diminish by Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 PM EST Saturday for LEZ147>149.
     Small Craft Advisory until 4 AM EST Saturday for LEZ145-146.

&&

SYNOPSIS...MM
NEAR TERM...Kahn/MM
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Kahn
MARINE...Lombardy
Hazardous weather outlook, Jan 22, 4:05 AM EST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
405 AM EST Fri Jan 22 2021

OHZ009>011-019>023-030>033-038-230915-
Erie-Lorain-Cuyahoga-Huron-Medina-Summit-Portage-Trumbull-Ashland-
Wayne-Stark-Mahoning-Holmes-
405 AM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

A cold front will move southeastward across the region through early
afternoon. Heavy snow squalls may develop near this boundary and
could cause significant short term impacts on area roadways. Be
prepared for slower travel as the snow squalls impact a period from 7
am through 1 pm.

Snowfall amounts through tonight will range from an inch to locally 3
inches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-089-PAZ001>003-230915-
Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
405 AM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

A cold front will move southeastward across the region through early
afternoon. Heavy snow squalls may develop near this boundary and
could cause significant short term impacts on area roadways. Be
prepared for slower travel as the snow squalls impact a period from 7
am through 1 pm.

Snow showers will continue through the afternoon but should decrease
in coverage for several hours 1 to locally 4 inches will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Lake effect snow is expected to continue into Saturday evening with
additional accumulations of 2 to locally 4 inches possible. Highest
amounts across inland northwest Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>008-017-018-027>029-036-037-047-
230915-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-
Crawford-Richland-Marion-Morrow-Knox-
405 AM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 22, 10:38 AM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1038 AM EST FRI JAN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 SSW CORRY             41.90N  79.65W
01/22/2021  M2.0 INCH        ERIE               PA   TRAINED SPOTTER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2100163

BM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Lake

When
January 22, 2:00 PM EST to 8:00 PM EST
Where
Lake forecast zone
Injuries
0 direct, 4 indirect
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Lake effect snow showers over Northeast Ohio on the afternoon of January 22nd intensified as high pressure and much colder air entered the region. These lake effect snow bands entered Lake County in time for the evening rush hour on the 22nd, bringing snowfall rates of one to two inches per hour and dropping visibility to a quarter mile or less over portions of Interstate 90. This period of heavy snow prompted a pair of multi-vehicle accidents on Interstate 90 just after 4 PM on the 22nd. The first accident began with a jack-knifed tractor trailer on the westbound lanes of Interstate 90, which then caused a chain reaction 25-vehicle crash. In this accident, one person was transported to the hospital via helicopter with serious injuries and three people sustained minor injuries. Another accident occurred further east on Interstate 90 in Lake County, which impacted three vehicles with no injuries reported. Interstate 90 was closed for several hours due to the accidents and reopened later in the evening on the 22nd.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938287.